South Dakota, 2021Hail and Damaging Winds in South Dakota, September 16, 2021
September 16, 2021 · NWS FSD · 22 events in 14 counties and zones
An isolated supercell developed across south central South Dakota late evening along an advancing cold frontal boundary. With appreciable DCAPE and deep-layer effective shear, upscale growth occurred rapidly with the development of widespread damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $510,000
- Crop damage
- $55,000
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell developed across south central South Dakota late evening along an advancing cold frontal boundary. With appreciable DCAPE and deep-layer effective shear, upscale growth occurred rapidly with the development of widespread damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 16, 8:39 PM CST, 48 minutes earlier.
Area forecast discussion, Sep 16, 8:39 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
939 PM CDT Thu Sep 16 2021
.UPDATE...
Issued at 931 PM CDT Thu Sep 16 2021
Quick update this evening on the ongoing convection risks. We're
beginning to see elevated post frontal convection from across an
area from Gregory to Huron and Watertown. These storms are forming
in an area of moderate mid-lvl lapse rates, MUCAPE lifted from the
700 mb surface near 1500 J/KG, and somewhat modest effective shear
around 30 knots.
HRRR/RAP continue to pick up on this development reasonably well,
with the HRRR being a bit slow as usual. We'll continue to see
rapid development over the upcoming two hours along this axis
given expansive ACCAS field, and have adjusted PoPs accordingly.
The questions overnight is how far east activity will remain
strong or severe. The area with the greatest potential for more
organized wind, will be with a thunderstorm cluster moving into
south central South Dakota where there is a higher degree of dry
air below the lifting layer further east, and only a modestly
stable boundary layer immediately post frontal. Further north
towards highway 14, feel the main threat would be from marginally
severe hail at times given more stable boundary layer.
While lapse rates and MUCAPE values trend downward as you reach
I-29 overnight, even weakening thunderstorms could still pose a
marginal severe wind risk into western Minnesota and Iowa given
better perpendicular alignment of 700 mb flow to the orientation
of the convection and that modest DCAPE layer.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 310 PM CDT Thu Sep 16 2021
Breezy pre-frontal winds have occasionally gusted between 35-45 mph
so far today with a gradual decrease expected into the evening
hours. This is ahead of an incoming cold front that currently runs
from roughly Webster, SD to Valentine, NE. This boundary is moving
into an environment that very well may stay capped to any surface
parcels although occasional forecast soundings show at least minor
hints that surface development is possible with north central
Nebraska standing the best chance. Should surface based
development occur along the front through the early evening hours
(unlikely), between 2000-2500 J/kg of MLCAPE and around 40 kts of
deep layer shear would support supercell structures and all modes
of severe weather. What seems far more likely to occur is CI
waits until closer to mid evening as a subtle wave ejects out of
the Nebraska Panhandle with parcels originating on a boundary in
the 800:700 mb layer. This activity will have similar values of
MUCAPE initially (decreasing into the overnight) along with 30-40
kts of effective shear (increasing as you move further post-
frontal).
In terms of hazards with any elevated storms... initial updrafts
may pose a threat of large hail up to 1.5 inches in diameter and
may very briefly take on quasi-supercell characteristics. Upscale
development should rather quickly occur with updraft interference
reducing the hail threat. With DCAPE values between 1000-1400
J/kg, should transition to more of a damaging wind threat up to 70
mph with any organized clusters, particularly ones that can
organize with more of a north to south orientation more favorably
aligned perpendicular to the 700 mb flow. Corfidi vectors look to
keep enough progression and 3 hr flash flood guidance between 2-3
inches should keep the excessive rainfall risk on the lower end.
With this said, PWATs do peak around the 90th percentile of
climatology so any sustained training could result in localized
amounts in excess of 2 inches. This is further supported by the
LPMM from the HREF. All of the above mentioned risks are captured
by a Slight/Marginal from SPC and Marginal from WPC.
Could still see some lingering showers across NW IA around daybreak
Friday before the front clears our forecast area by mid day. Behind
the front, cool surface high pressure will result in a rather fall-
like day with temperatures in the mid 60s to mid 70s.
.LONG TERM...(Friday Night through Thursday)
Issued at 310 PM CDT Thu Sep 16 2021
Upper level ridging builds and moves east through the weekend
keeping our region void of any precipitation and with temperatures
working back to the warm side of normal. Deterministic GFS continues
to run on the warm side and generally above its ensemble mean and
thus will hedge away from this solution. Generally expect mid 70s to
mid 80s Saturday with more widespread 80s to lower 90s for Sunday.
Should also see a noticeable southerly wind through the weekend.
Amplified troughing slides across the Northern Plains for the first
half of the work week. Depending on eventual timing, could very well
see some additional convection chances for the second half of Monday
into Monday night with locations near/east of I-29 currently most
favored. Cooler temperatures settle in by the middle of the week
with 60s to lower 70s for Tuesday and Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 620 PM CDT Thu Sep 16 2021
Generally, capping continues to hold strong along and ahead of the
front this evening, and that will likely be the trend into the
evening. The loss of heating should gradually diminish the
effective CU field, with focus then turning towards growing ACCAS
field in northern Nebraska and south central South Dakota.
This development should begin late this evening and then travel
northeast in the post frontal environment, from Gregory to
Chamberlain, Huron to Watertown. Gradually this activity may sink
southeast nudging the front through the CWA well after midnight.
Some MVFR ceilings could be possible through daybreak Friday, with
increased synoptic winds through mid-late morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
UPDATE...Dux
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Dux
Hazardous weather outlook, Sep 16, 2:34 PM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
334 PM CDT Thu Sep 16 2021
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-172045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
334 PM CDT Thu Sep 16 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected to develop this evening and
become more widespread after 9 pm. The main threats from any stronger
storms will be hail to half dollar and wind gusts to 70 mph. Locally
heavy rainfall will also be possible with isolated amounts around 2
inches possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms may be possible again Monday. The risk for severe
weather remains uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Hail, Gregory
- When
- September 16, 9:27 PM CST to 9:29 PM CST
- Where
- Gregory County, 4.03 mi W of Herrick
- Measured
- 1.25 in hail
- Crop damage
- $7,000
- Reported by
- Public
- Coordinates
- 43.120, -99.260
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Gregory
- When
- September 16, 9:27 PM CST to 9:29 PM CST
- Where
- Gregory County, Burke
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -99.300
Hail was accompanied by strong wind, but there was no damage.
Thunderstorm Wind, Gregory
- When
- September 16, 10:16 PM CST to 10:18 PM CST
- Where
- Gregory County, 3.67 mi NE of Ft Randall
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.050, -98.570
Thunderstorm wind gusts were measured by South Dakota RWIS site SD588 3 miles southwest of Pickstown.
Thunderstorm Wind, Charles Mix
- When
- September 16, 10:20 PM CST to 10:22 PM CST
- Where
- Charles Mix County, 3.1 mi WNW of Geddes
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.260, -98.760
Thunderstorm wind gusts measured by RAWS site RLAS2 3 miles west northwest of Geddes.
Thunderstorm Wind, Miner
- When
- September 16, 10:26 PM CST to 10:28 PM CST
- Where
- Miner County, 1.21 mi SW of Howard
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.010, -97.550
Thunderstorm wind gusts measured by South Dakota RWIS site SD597 1 mile west of Howard.
Thunderstorm Wind, Hanson
- When
- September 16, 10:29 PM CST to 10:31 PM CST
- Where
- Hanson County, 3.76 mi ENE of Alexandria
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.670, -97.710
Thunderstorm wind gusts measured by South Dakota RWIS site SD502 4 miles east northeast of Alexandria.
Thunderstorm Wind, Hutchinson
- When
- September 16, 10:31 PM CST to 10:33 PM CST
- Where
- Hutchinson County, 1.71 mi NW of Tripp
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.240, -97.990
Thunderstorm wind gusts measured by South Dakota RWIS site SD570 1 mile northwest of Tripp.
Thunderstorm Wind, Bon Homme
- When
- September 16, 10:43 PM CST to 10:44 PM CST
- Where
- Bon Homme County, 0.69 mi N of Tyndall
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.990, -97.850
Numerous branches were downed by thunderstorm winds, including an 8-inch diameter branch on the east side of Tyndall.
Thunderstorm Wind, McCook
- When
- September 16, 10:56 PM CST to 10:58 PM CST
- Where
- McCook County, 2.56 mi SE of Montrose
- Measured
- 67 kt (77 mph) measured gust
- Crop damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 43.670, -97.150
Thunderstorm wind gusts were measured by South Dakota RWIS site SD547 3 miles southeast of Montrose. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Minnehaha
- When
- September 16, 10:58 PM CST to 11:00 PM CST
- Where
- Minnehaha County, 0.85 mi SW of Humboldt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.640, -97.080
Multiple trees were damaged by thunderstorm winds, along with several utility trailers.
Thunderstorm Wind, Minnehaha
- When
- September 16, 10:58 PM CST to 11:00 PM CST
- Where
- Minnehaha County, 0.35 mi SW of Humboldt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Public
- Coordinates
- 43.646, -97.074
Thunderstorm winds damaged grain elevator bins. Property damage costs are a rough estimate.
Thunderstorm Wind, Moody
- When
- September 16, 11:04 PM CST to 11:06 PM CST
- Where
- Moody County, 11.29 mi NNW of Sioux Falls Jct
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.150, -96.760
Thunderstorm wind gust measured by South Dakota RWIS site located 15 miles west of Ward.
Thunderstorm Wind, Minnehaha
- When
- September 16, 11:05 PM CST to 11:07 PM CST
- Where
- Minnehaha County, Hartford
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 43.630, -96.950
Large tree limbs downed by thunderstorm winds. Property damage costs are a rough estimate.
Thunderstorm Wind, Brookings
- When
- September 16, 11:08 PM CST to 11:10 PM CST
- Where
- Brookings County, 1.21 mi NE of Brookings
- Measured
- 51 kt (59 mph) measured gust
- Crop damage
- $33,000
- Reported by
- Mesonet
- Coordinates
- 44.330, -96.760
Thunderstorm wind gust was measured by the South Dakota State Mesonet site 2 miles northeast of Brookings (BKMS2). Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Minnehaha
- When
- September 16, 11:12 PM CST to 11:14 PM CST
- Where
- Minnehaha County, 0.85 mi SE of Crooks
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 43.660, -96.810
Several rows of shingles were blown off a house and garage by thunderstorm winds. | A large tree in the adjoining yard was also blown down. Property damage costs are a rough estimate.
Thunderstorm Wind, Minnehaha
- When
- September 16, 11:15 PM CST to 11:17 PM CST
- Where
- Minnehaha County, 4.45 mi SE of Baltic
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.730, -96.680
Thunderstorm wind gusts were measured by South Dakota State University mesonet site 3 miles southeast of Baltic (BTCS2).
Thunderstorm Wind, Yankton
- When
- September 16, 11:15 PM CST to 11:17 PM CST
- Where
- Yankton County, 0.51 mi E of (Ykn)chan Gurney Arp
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.920, -97.370
Thunderstorm winds measured by AWOS station KYKN 2 miles north northeast of Yankton.
Thunderstorm Wind, Moody
- When
- September 16, 11:17 PM CST to 11:19 PM CST
- Where
- Moody County, 11.29 mi NNW of Sioux Falls Jct
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.150, -96.760
Thunderstorm wind gusts measured by South Dakota RWIS site SD577 15 miles west of Ward.
Thunderstorm Wind, Minnehaha
- When
- September 16, 11:19 PM CST to 11:21 PM CST
- Where
- Minnehaha County, 3.49 mi S of Colton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.730, -96.940
Numerous 3 inch tree limbs removed by thunderstorm winds.
Thunderstorm Wind, Lincoln
- When
- September 16, 11:34 PM CST to 11:36 PM CST
- Where
- Lincoln County, 3.15 mi SSE of Lennox Skie Arpt
- Measured
- 50 kt (58 mph) measured gust
- Crop damage
- $11,000
- Reported by
- Mesonet
- Coordinates
- 43.260, -96.800
Thunderstorm wind gusts measured by South Dakota RWIS site SD519 9 miles east of Davis. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Union
- When
- September 16, 11:37 PM CST to 11:39 PM CST
- Where
- Union County, 4.94 mi NNW of Alsen
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.040, -96.800
Thunderstorm wind gusts measured by South Dakota RWIS site SD508 3 miles south southwest of Beresford.
Thunderstorm Wind, Clay
- When
- September 16, 11:38 PM CST to 11:40 PM CST
- Where
- Clay County, 1.47 mi NNE of Burbank
- Measured
- 62 kt (71 mph) measured gust
- Crop damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.770, -96.810
Wind gusts were measured by a personal weather station 2 miles north northeast of Burbank. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 16 to 17, 2021$450,000 · 70 kt wind · 11 events
- Damaging Winds in Minnesota, September 16 to 17, 2021$86,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, September 16, 2021$50,000 · 3 in hail · 20 events
- Flash Flooding and Heavy Rain in Virginia, September 16 to 17, 202117 events
- Flash Flooding and Flooding in Virginia, September 16, 202116 events
- Hail and Damaging Wind in Minnesota, September 16, 2021$4,000 · 2.5 in hail · 11 events
- Flooding in Maryland, September 16, 20216 events
- Hail and Damaging Winds in Nebraska, September 16, 20211.25 in hail · 6 events
- Damaging Winds and Lightning Strike in Massachusetts, September 16, 2021$8,000 · 50 kt wind · 4 events
- Flooding in District of Columbia, September 16, 20212 events
- Hail in South Dakota, September 16, 20211 in hail · 2 events
- Flood in Florida, September 16, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985516, 985517, 985535, 985531, 985536, 985532, 985538, 985519, 985537, 985518, 985521, 985525, 985522, 985530, 985523, 985526, 985529, 985539, 985524, 985534, 985533, 985528.